Roulette games and depths of words over finite commutative rings


In this paper, we propose three new turn-based two player roulette games and provide positional winning strategies for these games in terms of depths of words over finite commutative rings with unity. We further discuss the feasibility of these winning strategies by studying depths of codewords of all repeated-root \((\alpha +\gamma \beta )\)-constacyclic codes of prime power lengths over a finite commutative chain ring \({\mathcal {R}},\) where \(\alpha \) is a non-zero element of the Teichmüller set of \({\mathcal {R}},\) \(\gamma \) is a generator of the maximal ideal of \({\mathcal {R}}\) and \(\beta \) is a unit in \({\mathcal {R}}.\) As a consequence, we explicitly determine depth distributions of all repeated-root \((\alpha +\gamma \beta )\)-constacyclic codes of prime power lengths over \({\mathcal {R}}\).

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10


  1. 1.

    Blackburn S.R., Etzion T., Paterson K.G.: Permutation polynomials, De Bruijn sequences, and linear complexity. J. Combin. Theory Ser. A 76(1), 55–82 (1996).

    MathSciNet  Article  Google Scholar 

  2. 2.

    Calderbank A.R., Hammons A.R., Kumar P.V., Sloane N.J., Solé P.: A linear construction for certain Kerdock and preparata codes. Bull. Am. Math. Soc. 29(2), 218–222 (1993).

    MathSciNet  Article  Google Scholar 

  3. 3.

    Chan A.H., Games R.A., Key E.L.: On the complexities of De Bruijn sequences. J. Combin. Theory Ser. A 33(3), 233–246 (1982).

    MathSciNet  Article  Google Scholar 

  4. 4.

    Colcombet T., Niwiński D.: On the positional determinacy of edge-labeled games. Theor. Comput. Sci. 352(1–3), 190–196 (2006).

    MathSciNet  Article  Google Scholar 

  5. 5.

    Deng G.: On the depth spectrum of binary linear codes and their dual. Discret. Math. 340(4), 591–595 (2017).

    MathSciNet  Article  Google Scholar 

  6. 6.

    Dinh H.Q., Nguyen H.D., Sriboonchitta S., Vo T.M.: Repeated-root constacyclic codes of prime power lengths over finite chain rings. Finite Fields Appl. 43, 22–41 (2017).

    MathSciNet  Article  Google Scholar 

  7. 7.

    Ehrenborg R., Skinner C.M.: The blind Bartender’s problem. J. Combin. Theory Ser. A 70(2), 249–266 (1995).

    MathSciNet  Article  Google Scholar 

  8. 8.

    Etzion T.: The depth distribution—a new characterization for linear codes. IEEE Trans. Inf. Theory 43(4), 1361–1363 (1997).

    MathSciNet  Article  Google Scholar 

  9. 9.

    Games R., Chan A.: A fast algorithm for determining the complexity of a binary sequence with period \(2^n\). IEEE Trans. Inf. Theory 29(1), 144–146 (1983).

    Article  Google Scholar 

  10. 10.

    Gardner M.: About rectangling rectangles, parodying poe and many other pleasing problem, mathematical games. Sci. Am. 240(2), 16–24 (1979).

    Article  Google Scholar 

  11. 11.

    Gardner M.: On altering the past, delaying the future and other ways of tampering with time, mathematical games. Sci. Am. 240(3), 21–30 (1979).

  12. 12.

    Hammons A., Kumar P.V., Calderbank A., Sloane N., Solé P.: The \({\mathbb{Z}}_{4}\)-linearity of Kerdock, Preparata, Goethals, and related codes. IEEE Trans. Inf. Theory 40(2), 301–319 (1994).

    Article  Google Scholar 

  13. 13.

    Kai X., Wang L., Zhu S.: The depth spectrum of negacyclic codes over \({\mathbb{Z}}_4\). Discret. Math. 340(3), 345–350 (2017).

    Article  Google Scholar 

  14. 14.

    Kong B., Zheng X., Ma H.: The depth spectrums of constacyclic codes over finite chain rings. Discret. Math. 338(2), 256–261 (2015).

    MathSciNet  Article  Google Scholar 

  15. 15.

    Laaser W.T, Ramshaw L.: Probing the rotating table. In: The Mathematical Gardner, pp. 285–307. Springer, Berlin (1981).

  16. 16.

    Lewis T., Willard S.: The rotating table. Math. Mag. 53(3), 174–179 (1980).

    MathSciNet  Article  Google Scholar 

  17. 17.

    Luo Y., Fu F.-W., Wei V.-W.: On the depth distribution of linear codes. IEEE Trans. Inf. Theory 46(6), 2197–2203 (2000).

    MathSciNet  Article  Google Scholar 

  18. 18.

    Malvone V., Murano A., Sorrentino L.: Games with additional winning strategies. In: CILC’15, CEUR Workshop proceedings, pp. 175–180 (2015).

  19. 19.

    Malvone V., Murano A., Sorrentino L.: Additional winning strategies in reachability games. Fundam. Inf. 159(1–2), 175–195 (2018).

    MathSciNet  Article  Google Scholar 

  20. 20.

    McDonald B.R.: Finite Rings with Identity, vol. 28. Marcel Dekker Incorporated, New York (1974).

    Google Scholar 

  21. 21.

    Mitchell C.J.: On integer-valued rational polynomials and depth distributions of binary codes. IEEE Trans. Inf. Theory 44(7), 3146–3150 (1998).

    MathSciNet  Article  Google Scholar 

  22. 22.

    Nechaev A.A.: Kerdock code in a cyclic form. Discret. Math. Appl. 1(4), 365–384 (1991).

    MathSciNet  Article  Google Scholar 

  23. 23.

    Sharma A., Sidana T.: On the structure and distances of repeated-root constacyclic codes of prime power lengths over finite commutative chain rings. IEEE Trans. Inf. Theory 65(2), 1072–1084 (2018).

    MathSciNet  Article  Google Scholar 

  24. 24.

    Sidana T.: On depth spectra of constacyclic codes (2017). arXiv preprint. arXiv:1912.05815.

  25. 25.

    Yehuda R.B., Etzion T., Moran S.: Rotating-table games and derivatives of words. Theor. Comput. Sci. 108(2), 311–329 (1993).

    MathSciNet  Article  Google Scholar 

  26. 26.

    Yuan J., Zhu S., Kai X.: On the depth spectrum of repeated-root constacyclic codes over finite chain rings. Discret. Math. 343(2), 111647 (2020).

    MathSciNet  Article  Google Scholar 

  27. 27.

    Zeng M., Luo Y., Gong G.: Rotating-table game and construction of periodic sequences with lightweight calculation. In: 2012 IEEE International Symposium on Information Theory Proceedings, pp. 1221–1225. IEEE (2012).

Download references


The author A. Sharma research support by DST-SERB, India, under Grant No. EMR/2017/000662, is gratefully acknowledged.

Author information



Corresponding author

Correspondence to Anuradha Sharma.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by C. Ding.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sidana, T., Sharma, A. Roulette games and depths of words over finite commutative rings. Des. Codes Cryptogr. (2021).

Download citation


  • Local rings
  • Derivative of a word
  • Roulette games
  • Linear complexity of a word

Mathematics Subject Classification

  • 94B15